Hail, Jones
- When
- September 7, 4:37 PM CST
- Where
- Jones County, Oxford Jct
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.983, -90.967
Penny sized hail reported by a trained spotter.
A mesoscale convective system, or MCS, developed in central Iowa and progressed across eastern Iowa and far northwest Illinois. Bowing segments along the leading edge of the MCS produced damaging winds up to 70 mph, isolated reports of large hail up to the size of a nickel, and locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Event summary for 9/7/01: (For additional details, see individual entries for the date).A mesoscale convective system, or MCS, developed in central Iowa and progressed across eastern Iowa and far northwest Illinois. Bowing segments along the leading edge of the MCS produced damaging winds up to 70 mph, isolated reports of large hail up to the size of a nickel, and locally heavy rain. High winds downed numerous trees and power poles, and damaged structures. One person was injured after thunderstorm winds blew a tree down on top of them.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 7, 1:41 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 241 PM CDT FRI SEP 7 2001 LONGWAVE TROUGH WAS CENTERED OVER ROCKIES AT 12Z WITH 120 KT H25 JET DIVING INTO NORTHERN IDAHO. AT H5...THREE MAIN SHORTWAVES TO FOCUS ON. FIRST THAT PRODUCED MORNING ROUND OF TSRA ACROSS IA WAS RESPONSIBLE FOR LONG SQUALL LINE ACROSS WI AT 18Z. SECOND WAS NOT AS ACTIVE MOVING ACROSS NE KS/NW MO. THIRD WAS AT BASE OF TROUGH WITH GOOD CIRCULATION SEEN ON WATER VAPOR MOVING INTO WESTERN KS. AT SURFACE...A LOW WAS CENTERED JUST NORTH OF MSP WITH COLD FRONT TRAILING SW TO ANOTHER LOW OVER S CENTRAL KS. DEEP TROPICAL LIKE MOISTURE WAS AHEAD OF FRONT WITH H85 DEWPOINTS WELL INTO MID TEENS STREAMING NE ON 40KT H85 WINDS INTO EASTERN IA. FORECAST CHALLENGE IS TIMING OF HEAVY RAIN PRODUCING THUNDERSTORMS TONIGHT AND FIRST HALF OF SATURDAY...THEN DEGREE OF COOLDOWN AND POPS THROUGH WEEKEND AS UPPER TROUGH APPROACHES. MODELS INITIALIZED OK WITH MAIN FEATURES THIS MORNING. ETA AND AVN HAD BETTER HANDLE ON SHORTWAVES IN AREA AT 18Z THAN NGM. NGM ALSO HAD SURFACE FRONT HANGING UP OVER FORECAST AREA THROUGH SATURDAY... WHILE AVN AND ETA CONTINUED TO PUSH FRONT SE...WHICH SEEMED MORE REALISTIC GIVEN PROGRESSIVE NATURE OF STILL DIGGING UPPER SYSTEM. WILL GENERALLY FOLLOW BLEND...LEANING TOWARD SLIGHTLY FASTER AVN EASTWARD PROGRESSION OF UPPER WAVE SUNDAY AND MONDAY. IN NEAR TERM...DECREASING DEBRIS CLOUD COVER ACROSS CWA EARLY THIS AFTERNOON WILL FURTHER DESTABILIZE THE BOUNDARY LAYER TO SET STAGE FOR ROUND OF EVENING CONVECTION AS 2ND AFOREMENTIONED SHORTWAVE APPROACHES. ASSOCIATED H5 VORT MAX PROGGED OVER MLI TO DBQ AREA BY 00Z. AM ANTICIPATING A FEW LINES OF CONVECTION WITH ISOLATED SEVERE WIND GUSTS BEFORE SUNSET TO MOVE NE ACROSS CWA. MUCH LIKE LAST NIGHT...WILL SEE A BREAK WITH CLEARING SKIES AFTER SUNSET BEFORE MORE VIGOURUS SHORTWAVE APPROACHES TOWARD MORNING. MAIN THREAT FROM THIS ROUND WILL BE HEAVY RAINFALL AS PRECIPITABLE H20 STAYS IN RANGE OF 1.5 TO NEAR 2 INCHES. DO NOT FORESEE SIGNIFICANT FLASH FLOOD THREAT DUE TO RELATIVELY HIGH FF VALUES...BUT WILL MENTION LOCALLY HEAVY RAIN AS MID LEVEL FORCING...UPPER DIVERGENCE AND APPROACHING SURFACE FRONT POINT TOWARD WIDESPREAD SHOWERS AND THUNDERSTORMS BY 12Z. WILL BREAK OUT EVENING PERIOD IN ALL ZONES TO TREND THE ABOVE SCENARIO WITH SCATTERED TSRA...THEN LIKELY TOWARD MORNING. GUIDANCE LOWS IN UPPER 60S TO LOWER 70S LOOK REASONABLE GIVEN HIGH DEWPOINTS AND WINDS STAYING UP. ON SATURDAY...WILL KEEP LIKELY POPS GOING THROUGH MORNING. SUBSIDENCE BEHIND FRONT WILL BRING PARTIAL CLEARING. BOUNDARY LAYER WILL BE MUCH MORE STABLE AND NO SIGNIFICANT FOCUS FOR CONVECTION INDICATED SO WILL GO ONLY WITH ISOLATED AFTERNOON SHOWERS. WILL GO NEAR TO ABOVE GUIDANCE WITH HIGHS MAINLY IN LOW TO MID 70S CONSISTENT WITH CURRENT TEMPERATURE TRENDS BEHIND FRONT. WILL ADD SCATTERED POPS FOR SUNDAY AFTERNOON AND NIGHT AS UPPER TROUGH APPROACHES. N-NE FLOW WILL LIMIT HIGHS ONLY TO 60S. 12Z AVN AND MEDIUM RANGE GUIDANCE NOT AS PROGRESSIVE WITH TROUGH PASSAGE AND DELAYED BY 24 HOURS. WILL ADD CHANCE OF SHOWERS TO MONDAY BUT OTHERWISE EXPECT NO SIGNIFICANT CHANGES TO EXTENDED. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT FRI SEP 07 2001
PRELIMINARY INFORMATION FOR THURSDAY EVENING IN BUCHANAN COUNTY IOWA
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5 SW AURORA IA TORNADO
09/06/01 BUCHANAN F0 TORNADO STARTED 5 SW
OF AURORA AND TRACKED
3.5 MILES TO 1.5 SW OF
AURORA. ON THE GROUND
FOR 20 MINUTES. PATH
WIDTH 40 YARDS.
0630 PM 1/4 SW AURORA IA TORNADO
09/06/01 BUCHANAN F2 TORNADO TRACKED FROM
1/4 MILE SW OF AURORA TO
3/4 NW OF AURORA. ON THE
GROUND FOR 5 MINUTES.
ROOF OF HOUSE AND
GARAGE DESTROYED.
SURVEY PERFORMED BY NWS. BUCHANAN COUNTY EM ESTIMATES $310K DAMAGE
NOT INCLUDING CROPS. MORE INFORMATION WILL FOLLOW.
MEYER/WOLFIAZ040>042-051-052-063-064-076-080200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 423 PM CDT FRI SEP 7 2001 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 9 PM CDT. THIS WATCH INCLUDES PORTIONS OF EASTERN IOWA AND SOUTHWEST WISCONSIN. THE FOLLOWING COUNTIES IN EAST CENTRAL IOWA ARE INCLUDED IN THE WATCH...BENTON...DELAWARE...DUBUQUE... IOWA...JOHNSON...KEOKUK...AND LINN. HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS OVER 70 MPH ARE POSSIBLE IN THE WATCH AREA. DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 PM VINTON IA 45 MPH TSTM GUST
09/07/01 BENTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM IOWA CITY IA 50 MPH TSTM GUST
09/07/01 JOHNSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.The Quad Cities radar (KDVN), 52 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
8 thunderstorm wind, 2 hail. Local standard time, as filed.
Penny sized hail reported by a trained spotter.
Thunderstorm winds estimated at 60 mph downed trees at Backbone State Park. Reported by law enforcement.
Thunderstorm wind gust of 60 mph estimated by trained spotter.
Nickel sized hail reported by trained spotter.
Thunderstorm wind gust of 70 mph estimated by Emergency Management.
Thunderstorm winds estimated at 70 mph downed trees and power poles. Reported by Emergency Management.
Thunderstorm wind gust estimated at 60 mph. Reported by law enforcement.
Thunderstorm wind gust estimated at 60 mph. Reported by Emergency Management.
Thunderstorm wind gusting to 60 mph downed a tree, which fell on a person, who required treatment at a local hospital. Reported by law enforcement.
Thunderstorms winds up to an estimated 70 mph blew a portion of a roof off a theater. Another downtown building housing apartments and a business had most of its roof blown off. Large trees and power poles were also snapped. There were no injuries reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268766, 5268767, 5268768, 5268769, 5268889, 5268890, 5268891, 5268892, 5268893, 5268894.